Systematic Toxicological Analysis Revealing a Rare Case of Captan Ingestion*


    loading  Checking for direct PDF access through Ovid

Abstract

This article presents a case of suicide by intoxication with various pharmaceuticals, particularly anticonvulsants, combined with the fungicide captan. A cause of death could not be ascertained at autopsy. However, systematic toxicological analysis (STA) including a screening via solid-phase microextraction (SPME) and gas chromatography-mass spectrometry (GC-MS) for (semi) volatile organic compounds revealed results suggesting a possible cause of death. The effects of captan on the human organism, its metabolism, and distribution will be discussed. Macroscopically, the cause of death was unascertained. STA revealed clonazepam, citalopram, and its metabolites, lamotrigine, levetiracetam, lacosamide, clonazepam, captan, and its metabolite tetrahydrophthalimide (THPI). For the first time, it was detected in human viscera. A quantification of THPI was performed to obtain distribution in the organs. The significance of a complete STA must be emphasized. The presence of THPI would have been missed without previous detection of captan. Consequently, this fatality would not have been investigated satisfactorily.

    loading  Loading Related Articles